Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

March 28, 2022Erie County, Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at Mar 28, 2022, 5:20 AM EDT for Erie County, Wyoming County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2022, 5:20 AM EDT (09:20 UTC)
Expired
Mar 28, 2022, 6:15 AM EDT
In force
55 min
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 19 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.3 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS81 KBUF 280920
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
520 AM EDT Mon Mar 28 2022
 
NYZ010>012-085-281015-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
520 AM EDT Mon Mar 28 2022

...A BAND OF LAKE EFFECT SNOW WILL AFFECT PARTS OF ERIE... 
WYOMING...AND GENESEE COUNTIES...

HAZARDS...A band of lake effect snow will drift south across the 
Buffalo Metro area and Wyoming County early this morning.

LOCATION AND MOVEMENT...A band of lake effect snow from Lake Huron 
will continue to drift south across the Buffalo Metro area early 
this morning. Snowfall amounts will be minor, with most areas seeing 
a fresh inch or so. Roads will be snow covered and slippery early 
this morning, and visibility will be reduced at times.

LOCATIONS IMPACTED INCLUDE...
Buffalo Metro Area, Grand Island, Bennington, Warsaw, and Darien.

This includes Interstate 90 between exits 57 and 49.
 
SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4275 7900 4280 7892 4284 7893 4291 7890
      4295 7892 4296 7896 4300 7902 4306 7900
      4303 7889 4302 7888 4302 7883 4284 7795
      4259 7803 4258 7805 4257 7803 4254 7806
      4254 7804 4252 7805
TIME...MOT...LOC 0917Z 294DEG 27KT 4284 7863 
$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 28, 3:59 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 28, 3:59 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
359 AM EDT Mon Mar 28 2022

.SYNOPSIS...
A deep trough over the Great Lakes and New England will bring
weather more reminiscent of mid winter than early spring
through Tuesday morning, with very cold temperatures and bands of
lake effect snow southeast of Lake Erie and Lake Ontario. The lake
effect snow will be most organized this morning with a few more
inches of accumulation in persistent bands, then diminish to
scattered snow showers this afternoon through Tuesday morning before
finally ending. A warming trend will then develop through the middle
of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
A deep longwave trough will remain in place from the Great Lakes to
New England through Tuesday morning. The core of the coldest air
aloft will cross the eastern Great Lakes today as a progressive
and deep closed low crosses the region, with 850MB temps bottoming
out around -20C. Lake induced equilibrium levels rise to around 10K
feet this morning with the passage of this feature. The combination
of rising equilibrium levels, a period of synoptic scale ascent ahead
of the closed low, and deepening moisture should allow for an uptick
in coverage and intensity of lake effect snow for a few hours this
morning. Boundary layer flow will also veer with the passage of the
closed low, moving bands of snow southeast across the area later
this morning. There will be enough wind to continue to produce
blowing and drifting snow in open areas today, with gusts of 30-35
mph common across the region.

Off Lake Ontario...

Multiple bands of lake effect snow will continue early this morning
along much of the south shore. An upstream connection to Georgian
Bay is evident in satellite imagery, and will mature around or
shortly after daybreak. Expect a band of moderate snow to move south
across the south shore of the lake including the Rochester area
during the morning commute, then move farther south crossing the
Thruway and weakening later this morning as boundary layer flow
veers and the better forcing moves south away from Lake Ontario.
Expect an additional 1-3" this morning in the advisory area
southeast of Lake Ontario, including parts of the Rochester area.

Off Lake Erie...

A rather disorganized area of lake effect snow showers will continue
early this morning across the western Southern Tier. The Canadian
GEM and high-res WRF/3km NAM guidance suggests this area will
organize and strengthen a little this morning as forcing increases
just ahead of the closed low, and as a better upstream connection to
Lake Huron becomes established. The lake effect snow should reach
its peak around mid morning before moving farther south and west and
weakening by early afternoon as boundary layer flow veers and
carries the Lake Huron connection into NW PA. Expect an additional 2-
4" in persistent bands today across the higher terrain of Chautauqua
and western Cattaraugus counties.

This afternoon the strong March sun will deeply mix the boundary
layer and disrupt lake effect banding. Expect scattered to numerous
cellular snow showers through the afternoon and early evening, with
better coverage over inland areas and lower coverage near the lakes.

A limited lake response will try to re-organize southeast of the
lakes tonight, but equilibrium levels and moisture depth will
steadily decrease. Lake effect snow will not completely end until
mid to late morning Tuesday, but any additional snow amounts tonight
through Tuesday morning should be limited to an inch or less in most
areas. Once the lake effect ends Tuesday morning, high pressure will
bring increasing sunshine through the day. Temperatures will start
to improve a little, but still remain well below average for the end
of March.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Dry weather will be maintained across the eastern Great Lakes
Tuesday night while the sfc ridge slowly departs off to the
northeast ahead of a warm front advancing towards the region. Lows
will be found in the single digits east of Lake Ontario...teens and
20s elsewhere.

Sfc low pressure over the Midwest tracks towards the upper Great
Lakes on Wednesday, while sending its warm front towards, and then
across the Lower Lakes during the day. The warm front will bring
increasing chances for showers across WNY in the morning, then to a
lesser degree to our eastern portions of our forecast area during
the later half of the day. At this stage in the game...it looks like
highs will range from the upper 30s to low 40s east of Lake Ontario
to upper 40s to low 50s elsewhere. However...this will all depend on
how fast the warm front progresses across the region.

Wednesday night...sfc low rapidly deepens and tracks into the upper
Great Lakes while its warm front pushes north of the Lower Lakes.
This would potentially leave much of the area precipitation free for
the overnight hours. However..the jury hasn't come to a consensus
with some jury members (models) suggesting a prefrontal trough
enters the region late in the night. This would potentially
introduce some showers back into the forecast across Western New
York just before day break Thursday. One final note...28/00Z
guidance is also picking up on some gusty southeasterly winds. This
could become a concern across the higher terrain and downslope
favored areas. This would be for locations downwind of the
Chautauqua ridge and further east across the Tug Hill (down the
Black River valley).

Mature sfc low over the Upper Peninsula of Michigan Thursday morning
will then head off into Canada later on Thursday with its cold front
approaching and then entering the Lower Lakes. Have nudged up POPs
during this time frame and have added the mention of thunder, mainly
from the Genesee Valley east where it looks like the greatest
instability will reside in the afternoon.

Thursday night...sfc low will continue to track off to the northeast
across Canada overnight. Cold/cooler air will then wrap back in
across the Lower Lakes in the wake of the front. Moist cyclonic flow
will likely keeping chances for showers going across the area
overnight. Not quite cold enough for a mix in most areas just
yet...maybe a few wet flakes across the higher terrain.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
A cold and moist cyclonic flow aloft associated with a large upper
level low over the Northeast will keep chances for on and off rain-
snow showers Friday. Colder air deepens enough Friday night, with
850 hPa down to -10C/-11C, which will likely switch p-type over to
mainly snow for what activity is left as moisture over time begin to
deplete as we head into Saturday.

Saturday...rain/snow shower chances will wind down on Saturday as a
ridge of high pressure builds across the Great Lakes region, with
mostly dry weather expected for the remainder of the weekend.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Scattered snow showers and narrow bands of lake effect snow will
continue through late morning. A sharp mid level trough will cross
the region this morning and likely enhance the lake snow for a few
hours from 12Z-15Z, and also carry it a little farther southeast
than the current band positions.

Off Lake Ontario, expect multiple bands along the south shore from
KROC to KFZY through the morning with areas of IFR VSBY and MVFR
CIGS. The western end may expand and move south across KBUF/KIAG for
a few hours this morning with the passage of the sharp mid level
trough. Off Lake Erie, expect most of the lake snow to focus across
the western Southern Tier including KJHW, with periods of IFR VSBY
and MVFR CIGS through midday.

This afternoon the organized bands of lake effect snow will break
apart into cellular snow showers in response to strong boundary
layer mixing from the high late March sun angle. Conditions will be
VFR most of the time this afternoon and evening, although any snow
shower will produce brief/local IFR. A few light lake effect snow
showers will continue southeast of the lakes tonight but with lower
coverage than the past few days, with local MVFR/IFR still possible.

Outlook...

Tuesday...Scattered lake effect snow showers southeast of the lakes
early with local MVFR/IFR, otherwise VFR.
Wednesday...Areas of MVFR with rain likely. The rain may start as a
brief period of snow or wintry mix.
Thursday...Areas of MVFR with showers likely. Windy.
Friday...Areas of MVFR with a chance of rain/snow showers.

&&

.MARINE...
A deep trough will remain in place over the Great Lakes and New
England through Tuesday morning. Moderate to strong northwest winds
will continue today and tonight, with Small Craft Advisory
conditions continuing on Lake Erie through late tonight on Lake Erie
and through Tuesday evening on Lake Ontario.

High pressure will build across the waters late Tuesday and
Tuesday night with a brief lull in winds. Another round of marine
headlines might be needed Wednesday night and Thursday when strong
low pressure tracks across the Western Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 11 AM EDT this morning for
     NYZ002>006-014.
     Winter Weather Advisory until 2 PM EDT this afternoon for
     NYZ019-020.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LEZ040-041.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ030.
         Small Craft Advisory until 11 PM EDT Tuesday for LOZ043-
         044.
         Small Craft Advisory until 8 AM EDT Tuesday for LOZ042-045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...AR
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Mar 28, 3:48 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
348 AM EDT Mon Mar 28 2022

NYZ001-007-008-010>013-021-085-290800-
Niagara-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-
Allegany-Southern Erie-
348 AM EDT Mon Mar 28 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>006-014-290800-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Ontario-
348 AM EDT Mon Mar 28 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-290800-
Chautauqua-Cattaraugus-
348 AM EDT Mon Mar 28 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
348 AM EDT Mon Mar 28 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Mar 28, 1:33 AM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
133 AM EDT Mon Mar 28 2022

NYZ010-012-013-085-280700-
Livingston NY-Southern Erie NY-Wyoming NY-Northern Erie NY-
133 AM EDT Mon Mar 28 2022

...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT PARTS OF
LIVINGSTON...SOUTHERN ERIE...WYOMING...AND NORTHERN ERIE COUNTIES...

HAZARDS...A band of heavy lake effect snow will produce a quick inch
or two of fluffy snow.

LOCATION AND MOVEMENT...A band of briefly heavy lake effect snow
from Lake Huron will continue early this morning from Grand Island
to downtown Buffalo, extending to near East Aurora and into central
Wyoming and southern Livingston counties.

LOCATIONS IMPACTED INCLUDE...
Buffalo Metro Area, Grand Island, East Aurora, Bennington, Warsaw,
Castile, Dansville.

This includes the following highways...
 Interstate 390 between exits 4 and 5.
 Interstate 90 between exits 55 and 50.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4287 7892 4293 7891 4299 7901 4302 7902
      4304 7901 4258 7756 4258 7766 4253 7766
      4253 7772 4247 7772
TIME...MOT...LOC 0530Z 300DEG 26KT 4282 7861

Hitchcock
Special weather statement, Mar 28, 5:20 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
520 AM EDT Mon Mar 28 2022

NYZ010>012-085-281015-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
520 AM EDT Mon Mar 28 2022

...A BAND OF LAKE EFFECT SNOW WILL AFFECT PARTS OF ERIE...
WYOMING...AND GENESEE COUNTIES...

HAZARDS...A band of lake effect snow will drift south across the
Buffalo Metro area and Wyoming County early this morning.

LOCATION AND MOVEMENT...A band of lake effect snow from Lake Huron
will continue to drift south across the Buffalo Metro area early
this morning. Snowfall amounts will be minor, with most areas seeing
a fresh inch or so. Roads will be snow covered and slippery early
this morning, and visibility will be reduced at times.

LOCATIONS IMPACTED INCLUDE...
Buffalo Metro Area, Grand Island, Bennington, Warsaw, and Darien.

This includes Interstate 90 between exits 57 and 49.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4275 7900 4280 7892 4284 7893 4291 7890
      4295 7892 4296 7896 4300 7902 4306 7900
      4303 7889 4302 7888 4302 7883 4284 7795
      4259 7803 4258 7805 4257 7803 4254 7806
      4254 7804 4252 7805
TIME...MOT...LOC 0917Z 294DEG 27KT 4284 7863

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:33 AM EDTSpecial Weather StatementBUFWyoming87 min
Mar 28, 5:25 AM EDTSpecial Weather StatementBUFMonroe, Orleans, Wayne65 min
Mar 28, 9:51 AM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua84 min

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.